Babies addicted to drugs – Midwives share plight of newborns at our hospitals
PUBLISHED: 19:00 15 November 2018 | UPDATED: 09:35 16 November 2018
Midwives have shared a rare glimpse into the plight of babies born addicted to drugs at our hospitals.
Helen Smith, consultant midwife at Ipswich Hospital, said newborns can become jittery, shaky and show signs of fever when withdrawing from substances taken by their mother while in the womb.
Supporting mums and their babies is a key priority, Ms Smith added, as well as fostering good relationships between them.
But she was keen to stress infants born to pregnant women taking prescription medication are just as likely to suffer from Neonatal Abstinence Syndrome (NAS) as those delivered to mothers addicted to illicit drugs.
“Babies born with an addiction often find it very difficult to settle,” she said.
“They will experience excessive crying, and can become jittery and shaky as their body starts to withdraw.
“Any pregnant mum is invited in to create a plan for the care of her and her baby.
“There are some who require extra support, and we try our best to foster good relationships between mother and child. Ms Smith added: “We ensure mum and baby are safe, and support mothers learning to care for their babies.”
In total, 54 babies were born addicted to drugs at Ipswich and Colchester hospitals from January 2016 to October 2018.
At Ipswich, 21 newborns were treated for drug addiction – and the number has gone up each year from five in 2016 to seven in 2017 and nine so far this year.
Meanwhile, 33 babies were born addicted at Colchester General Hospital – with the number rising from 11 in 2016 to 17 in 2017, but falling to five from January to October 2018.
Bosses were unable to specify which drugs the newborns were addicted to.
Women who have used class A drugs like heroin, and those who have used prescription medication or strong painkillers like codeine, are far more likely to have babies with NAS.
Once delivered, an affected newborn’s tiny body typically starts to show withdrawal symptoms, such as vomiting, sweating and tremors, once the umbilical cord is cut.
This is because the flow of drugs suddenly stops.
While she did not want to comment on specific reasons for a slight rise in affected babies at Ipswich Hospital, Ms Smith said there has been increased awareness of the issues, and that mothers feel better supported.
According to an investigation by The Mirror, three newborns were treated for drug addiction every day nationally in the last five years.
Their figures, obtained via NHS Digital, showed hospitals dealt with 5,000 cases in that period.
If you value what this story gives you, please consider supporting the Ipswich Star. Click the link in the orange box above for details.